Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 36, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at May 31, 2017, 6:03 PM EDT for Columbia County, Dutchess County, Ulster County, New York. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2017, 6:03 PM EDT (22:03 UTC)
- Expired
- May 31, 2017, 7:00 PM EDT
- In force
- 57 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Columbia County, NY, Dutchess County, NY, Ulster County, NY
The radar
The Albany radar (KENX), 73 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:22 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.1 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 690 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
811
WUUS51 KALY 312203
SVRALY
NYC021-027-111-312300-
/O.NEW.KALY.SV.W.0036.170531T2203Z-170531T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
603 PM EDT WED MAY 31 2017
The National Weather Service in Albany has issued a
* Severe Thunderstorm Warning for...
Northeastern Ulster County in east central New York...
Northern Dutchess County in east central New York...
Southwestern Columbia County in east central New York...
* Until 700 PM EDT
* At 603 PM EDT, a severe thunderstorm was located near Olivebridge,
or 12 miles north of Ellenville, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Olivebridge and High Falls around 615 PM EDT.
Tillson and Kenneth L Wilson Campground around 620 PM EDT.
Hurley and West Hurley around 625 PM EDT.
Woodstock around 630 PM EDT.
Kingston, Lake Katrine and Port Ewen around 635 PM EDT.
Rhinebeck around 640 PM EDT.
Saugerties, Red Hook and Saugerties South around 645 PM EDT.
Clermont around 655 PM EDT.
Other locations impacted by this severe thunderstorm include
Cherrytown, Rolling Meadows, Ancramdale, Kerleys Corners, Maple Hill,
Glenford, Atwood, Katsbaan, Shultis Corners and Sweet Meadows.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany
&&
LAT...LON 4176 7433 4192 7447 4223 7366 4199 7351
TIME...MOT...LOC 2203Z 245DEG 29KT 4188 7430
HAIL...1.00IN
WIND...60MPH
$$
WASULA1 follow-up statement
880
WWUS51 KALY 312231
SVSALY
Severe Weather Statement
National Weather Service Albany NY
631 PM EDT WED MAY 31 2017
NYC021-027-111-312300-
/O.CON.KALY.SV.W.0036.000000T0000Z-170531T2300Z/
Ulster NY-Dutchess NY-Columbia NY-
631 PM EDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHEASTERN ULSTER...NORTHERN DUTCHESS AND SOUTHWESTERN COLUMBIA
COUNTIES...
At 631 PM EDT, a severe thunderstorm was located over Lake Katrine,
or near Kingston, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Rhinebeck around 640 PM EDT.
Saugerties, Red Hook and Saugerties South around 645 PM EDT.
Clermont around 655 PM EDT.
Livingston, Pine Plains and Ancram around 700 PM EDT.
Other locations impacted by this severe thunderstorm include Rolling
Meadows, Ancramdale, Kerleys Corners, Maple Hill, Glenford, Shultis
Corners, Sweet Meadows, Burden, Linden Acres and Hillside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4182 7416 4204 7413 4223 7366 4199 7351
TIME...MOT...LOC 2231Z 245DEG 29KT 4198 7402
HAIL...1.00IN
WIND...60MPH
$$
WASULAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:05 PM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, May 31, 4:05 PM EDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Albany NY
405 PM EDT Wed May 31 2017
.SYNOPSIS...
Strong to severe thunderstorms will be possible this afternoon and
evening as an upper level disturbance crosses the region. High
pressure will then build in for late tonight through Friday,
bringing mainly fair conditions, although isolated to scattered
showers are still possible both Thursday and Friday afternoon.
Temperatures will be warmer than recent days, although remaining
slightly below seasonal levels.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A Severe Thunderstorm Watch is in effect for the entire
forecast area through 9 PM EDT...
Convection is underway this afternoon with multiple reports of
pea size hail and some gusty winds. Expect strong to severe
storms will continue through the remainder of the afternoon as
storms progress eastward and tap into better instability.
Damaging winds and quarter size hail will be the primary threats
through this afternoon.
Tonight should serve as a transition period with gradual
clearing and cooler temperatures. However, overnight lows will
remain mild, in the upper 40s to lower 50s area wide.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
The short term period will be dominated by a deepening upper
level low digging into New England with several impulses
rotating around the low and across the area. On Thursday,
cooler, dry air will work into New York, as high pressure
begins nosing into the region. This should limit any rain
chances across the area, with the exception of an isolated
shower or two across the Adirondacks and Mohawk Valley regions
as an upper impulse passes by. Behind the impulse, gusty
west/northwest winds will develop in the afternoon, with some
gusts possibly reaching 25-35 mph, especially within the Mohawk
Valley/Capital Region and Berkshires. High temperatures should
reach the lower/mid 70s in most valley areas, with mainly 60s
across higher elevations. Some portions of the mid Hudson Valley
could approach 80 due to enhanced downsloping.
Thursday night will be mainly clear and cool. Lows should be
cooler, mainly ranging from the upper 30s/lower 40s across
higher elevations, to the upper 40s to lower 50s in valley
areas.
Friday and Friday night, the upper low shifts east as a strong
impulse dives out of Canada. This impulse will help deepen the
low and shift it towards our area. With the upper low mainly
overhead, there will be an increase in cloudiness and slightly
cooler temperatures on Friday. A weak cold will track through
the region during the afternoon with scattered showers and
thunderstorms possible. Highs on Friday are expected in the
upper 60s to lower 70s but around 60 to lower 60s across the
higher terrain. Friday night, temperatures will dip into the low
to mid 40s in the high terrain and near 50 in the valleys.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The first half of the weekend will be dry...but the balance of
the extended period will be one of our wettest periods of the
season thus far. Weak high pressure quickly succumbs to a
moisture-rich system with deep overrunning more reminiscent of
early spring than early summer. This system tracks more or less
east across the Great Lakes region...to New York State by
Monday. Temperatures will be below normal with abundant
cloudiness...as highs struggle through the 60s...with mostly 50s
in the higher elevations.
With high pressure systems weak to non-existent, backfilling of the
low is likely, keeping rain almost continually going into mid-week.
Perhaps there will be improvement as early as Wednesday, but
the expected development of an inverted trof near our region
keeps this possibility in doubt.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
An approaching disturbance is expected to generate scattered showers
and thunderstorms this afternoon. Some of these storms have the
potential to be severe with large hail and damaging winds. Have
included most likely time period for storms to affect each site
based on current satellite trends showing building cumulus as well
as hi-res model solutions.
Low-level moisture may linger overnight in the wake of these storms,
with model soundings indicating the potential for light for or low
stratus. This may be contingent upon the terminals receiving
rainfall this afternoon. Have continued inherited forecast of IFR
conditions developing tonight. A drier airmass will filter in
Thursday, allowing sites to improve to VFR conditions by late
morning.
Winds today will be from the south at around 10 kt or less, becoming
light southerly overnight. Winds will turn westerly and may gust to
near 20 kt by the end of the TAF period early Thursday
afternoon.
Outlook...
Thursday Night: No Operational Impact. NO SIG WX.
Friday: Moderate Operational Impact. Scattered SHRA...TSRA.
Friday Night: Moderate Operational Impact. Scattered SHRA.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: Low Operational Impact. Isolated SHRA.
Sunday: Moderate Operational Impact. Scattered SHRA.
Sunday Night: Moderate Operational Impact. Scattered SHRA.
Monday: Moderate Operational Impact. Scattered SHRA.
&&
.FIRE WEATHER...
Strong to severe thunderstorms will be possible this afternoon and
evening as an upper level disturbance crosses the region. High
pressure will then build in for late tonight through Friday,
bringing mainly fair conditions, although isolated to scattered
showers are still possible both Thursday and Friday afternoon.
Temperatures will be warmer than recent days, although remaining
slightly below seasonal levels.
&&
.HYDROLOGY...
Showers and thunderstorms will continue through this evening.
Total QPF is expected to range from 0.25-0.50 inch, but locally
higher rainfall amts are possible in thunderstorms. Some minor
urban, small stream, and poor drainage flooding cannot be ruled
out through this evening.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.EQUIPMENT...
The ASOS at the Pittsfield Municipal Airport, MA and Glens
Falls, NY continue to experience outages with hourly METARS
occasionally or continuously missing. This will persist until
communications are fully restored.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Severe Thunderstorm Watch until 9 PM EDT this evening for
CTZ001-013.
NY...Severe Thunderstorm Watch until 9 PM EDT this evening for
NYZ032-033-038>043-047>054-058>061-063>066-082>084.
MA...Severe Thunderstorm Watch until 9 PM EDT this evening for
MAZ001-025.
VT...Severe Thunderstorm Watch until 9 PM EDT this evening for
VTZ013>015.
&&
SYNOPSIS...JVM
NEAR TERM...JVM
SHORT TERM...JVM
LONG TERM...ELH
AVIATION...Thompson
FIRE WEATHER...JVM
HYDROLOGY...KL/Thompson/JVM
EQUIPMENT...Hazardous weather outlook, May 31, 1:27 PM EDT, 4 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 127 PM EDT Wed May 31 2017 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-011100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 127 PM EDT Wed May 31 2017 ...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, eastern and central New York and southern Vermont. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of thunderstorms Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is now requested. Please send any severe weather reports to your local National Weather Service office in Albany, NY.
In the hours before
Special weather statement, May 31, 5:45 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Albany NY
545 PM EDT WED MAY 31 2017
MAZ025-312215-
Southern Berkshire-
545 PM EDT WED MAY 31 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BERKSHIRE COUNTY...
At 545 PM EDT, a strong thunderstorm was located near Housatonic, or
8 miles north of Great Barrington, moving east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
This storm will be near...
Lee and Lenox around 555 PM EDT.
Becket around 615 PM EDT.
LAT...LON 4224 7307 4225 7344 4233 7342 4238 7340
4239 7315 4237 7307 4233 7306 4232 7305
TIME...MOT...LOC 2145Z 264DEG 27KT 4231 7336
JPVLocal storm report, May 31, 5:46 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
546 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG COLONIE 42.73N 73.85W
05/31/2017 ALBANY NY METEOROLOGIST
TREES AND WIRES DOWN
&&
CORRECTED EVENT TIME
EVENT NUMBER ALY1703824
SNDLocal storm report, May 31, 5:50 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
550 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG MOHAWK VIEW 42.78N 73.79W
05/31/2017 ALBANY NY FACEBOOK
TREE DOWN ON ROAD.
&&
EVENT NUMBER ALY1703830
JECSpecial weather statement, May 31, 5:50 PM EDT, 13 minutes before
Special Weather Statement National Weather Service Albany NY 550 PM EDT WED MAY 31 2017 NYZ060-061-312215- Eastern Columbia-Western Columbia- 550 PM EDT WED MAY 31 2017 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL COLUMBIA COUNTY... At 550 PM EDT, a strong thunderstorm was located over Philmont, or 7 miles south of Chatham, moving east at 20 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. This storm will be near... Austerlitz around 615 PM EDT. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4218 7367 4229 7371 4238 7341 4217 7348 TIME...MOT...LOC 2150Z 257DEG 19KT 4226 7362 JPV
Special weather statement, May 31, 5:55 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Albany NY
555 PM EDT WED MAY 31 2017
VTZ014-015-312245-
Eastern Windham-Western Windham-
555 PM EDT WED MAY 31 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WINDHAM COUNTY...
At 555 PM EDT, a strong thunderstorm was located over Wilmington, or
14 miles west of Brattleboro, moving east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
This storm will be near...
Guilford Center around 625 PM EDT.
Newfane around 630 PM EDT.
Brattleboro and Vernon around 635 PM EDT.
Hinsdale, Chesterfield and Putney around 645 PM EDT.
LAT...LON 4300 7246 4297 7247 4295 7253 4292 7252
4288 7255 4281 7254 4277 7249 4278 7251
4277 7252 4274 7286 4274 7292 4279 7293
4293 7292 4293 7296 4298 7297 4304 7246
4302 7246 4300 7244
TIME...MOT...LOC 2155Z 257DEG 19KT 4284 7285
JPVSpecial weather statement, May 31, 5:57 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Albany NY
557 PM EDT WED MAY 31 2017
NYZ063-064-312230-
Western Ulster-Eastern Ulster-
557 PM EDT WED MAY 31 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ULSTER COUNTY...
At 556 PM EDT, a strong thunderstorm was located near Kerhonkson, or
11 miles north of Ellenville, moving northeast at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
This storm will be near...
West Shokan around 605 PM EDT.
Olivebridge around 610 PM EDT.
Kenneth L Wilson Campground, Tillson and High Falls around 615 PM
EDT.
Hurley and West Hurley around 620 PM EDT.
Woodstock around 625 PM EDT.
Kingston, Saugerties, Lake Katrine, Port Ewen and Saugerties South
around 630 PM EDT.
Other locations impacted by this storm include Cherrytown, Rolling
Meadows, Rosendale, Maple Hill, Glenford, Palentown, Atwood, Shultis
Corners, Sweet Meadows and Pacama.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4174 7440 4185 7448 4188 7445 4190 7451
4210 7409 4211 7401 4209 7394 4203 7394
4201 7393 4192 7396 4188 7395
TIME...MOT...LOC 2156Z 245DEG 33KT 4187 7435
TAWThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 11:54 AM EDT | River Flood Warning | ALY | Oneida | 38 hr |
| May 31, 12:35 PM EDT | Special Weather Statement | ALY | Hamilton | 55 min |
| May 31, 1:29 PM EDT | Special Weather Statement | ALY | Hamilton | 61 min |
| May 31, 3:07 PM EDT | Special Weather Statement | ALY | Warren | 53 min |
| May 31, 3:19 PM EDT | Special Weather Statement | ALY | Montgomery, Schoharie | 41 min |
| May 31, 3:27 PM EDT | Severe Thunderstorm Warning | ALY | Warren, Washington | 33 min |
| May 31, 3:34 PM EDT | Severe Thunderstorm Warning | ALY | Warren, Washington | 41 min |
| May 31, 3:44 PM EDT | Special Weather Statement | ALY | Saratoga | 46 min |
| May 31, 4:02 PM EDT | Special Weather Statement | ALY | Schenectady | 28 min |
| May 31, 4:06 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Montgomery, Rensselaer, Saratoga, Schenectady, Washington | 54 min |
| May 31, 4:14 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga, Warren, Washington | 51 min |
| May 31, 4:25 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Columbia, Greene, Rensselaer | 65 min |
| May 31, 4:43 PM EDT | Areal Flood Advisory | ALY | Albany, Rensselaer, Saratoga, Schenectady | 2 hr |
| May 31, 4:55 PM EDT | Special Weather Statement | ALY | Herkimer | 35 min |
| May 31, 4:59 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Greene | 46 min |
| May 31, 5:00 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer, Washington | 60 min |
| May 31, 5:36 PM EDT | Special Weather Statement | ALY | Hamilton | 24 min |
| May 31, 5:50 PM EDT | Special Weather Statement | ALY | Columbia | 25 min |
| May 31, 5:57 PM EDT | Special Weather Statement | ALY | Ulster | 33 min |
| May 31, 6:13 PM EDT | Special Weather Statement | ALY | Dutchess | 47 min |
| May 31, 6:16 PM EDT | Special Weather Statement | ALY | Columbia | 29 min |
| May 31, 6:44 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Dutchess, Ulster | 61 min |
| May 31, 7:14 PM EDT | Tornado Warning | ALY | Dutchess | 31 min |
Nearby
Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.